Schizophrenia Home > Haldol and Parkinson Side Effects
The use of Haldol and Parkinson side effects appear to be somewhat linked -- in other words, a reversible form of parkinsonism sometimes results in people taking Haldol. In addition to Parkinson side effects sometimes appearing with the use of Haldol, the same symptoms have also appeared in some people taking metoclopramide and reserpine (medications for stomach disorders and high blood pressure). When Parkinson side effects occur due to the medication a person is taking, it's called drug-induced parkinsonism.
A reversible form of parkinsonism sometimes results from use of certain drugs -- chlorpromazine and Haldol® (haloperidol), for example -- prescribed for patients with psychiatric disorders.
When Parkinson's disease symptoms occur due to the medication a person is taking, it is called drug-induced parkinsonism. Some drugs used for stomach disorders (such as metoclopramide) and high blood pressure (such as reserpine) may also produce parkinsonian symptoms.
While Parkinson side effects can occur with any dose of Haldol, they often happen more frequently and with greater severity at higher dosages.
If a person on Haldol is experiencing Parkinson side effects, there are several recommendations that the healthcare provider can make based on the individual situation. These recommendations can include:
- Stopping the medication
- Lowering the dosage of Haldol
- Prescribing antiparkinson medication.
Each of these recommendations can help relieve the Parkinson side effects.